Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]


Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.
We are all different and you may find you prefer one type of relaxation over another. You may find a class that teaches a type you like. However, you may not be able to get to classes or you may just prefer to do something yourself. Using some simple techniques regularly may help you to improve your quality of life and make a real difference to living with tinnitus. It does take practice to develop good relaxation techniques, and what may help one day, may not do so the next – so don’t give up if at first it does not seem to help.

Tinnitus is not a disease in and of itself, but rather a symptom of some other underlying health condition. In most cases, tinnitus is a sensorineural reaction in the brain to damage in the ear and auditory system. While tinnitus is often associated with hearing loss, there are roughly 200 different health disorders that can generate tinnitus as a symptom. Below is a list of some of the most commonly reported catalysts for tinnitus.
Many of us experience tinnitus every once in a while. If you’re exposed to extremely loud noise, or leave a noisy environment for a quiet one, you may notice a temporary buzzing or ringing in your ear. Maybe you’ve been near loud construction—like a jackhammer, or stepped out of a loud action movie or music concert to a quiet lobby or street. (Be aware: even a single exposure to very loud noise can do damage to your hearing, and increase your risk for tinnitus.)

Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.
High-pitched ringing. Exposure to a very loud noise or a blow to the ear can cause a high-pitched ringing or buzzing that usually goes away after a few hours. However, if there's hearing loss as well, tinnitus may be permanent. Long-term noise exposure, age-related hearing loss or medications can cause a continuous, high-pitched ringing in both ears. Acoustic neuroma can cause continuous, high-pitched ringing in one ear.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×